Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Paducah, KY

March 20, 2008Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Mar 20, 2008, 1:45 PM CDT for Butler County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2008, 1:45 PM CDT (18:45 UTC)
Expired
Mar 20, 2008, 3:45 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Butler County, MO

The radar

The Memphis radar (KNQA), 142 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 201849
FFWPAH
MOC023-202045-
/O.NEW.KPAH.FF.W.0003.080320T1845Z-080320T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT THU MAR 20 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 345 PM CDT.

* AT 142 PM CDT...LOCAL LAW ENFORCEMENT AND COUNTY EMERGENCY 
MANAGEMENT CONFIRM A LEVEE FAILURE ALONG CANE CREEK SOUTH OF 
NEELYVILLE ALONG COUNTY ROAD 265. AT THIS TIME APPROXIMATELY 100 
PEOPLE COULD BE STRANDED.

* MAINLY RURAL AREAS ARE BEING AFFECTED. DO NOT ATTEMPT TO DRIVE 
ACROSS FLOODED ROADS. MISSOURI WATER PATROL AND THE COAST GUARD ARE 
ATTEMPTING TO PERFORM RESCUE.

LAT...LON 3654 9052 3654 9042 3650 9042 3650 9052
TIME...MOT...LOC 1845Z 180DEG 0KT 3651 9046

$$

LAMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 3:58 AM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, Mar 20, 3:58 AM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CDT THU MAR 20 2008

.DISCUSSION...
FORTUNATELY...NOT MANY CONCERNS WITH THIS FORECAST PACKAGE IN
LIGHT OF THE TRANQUIL WEATHER PATTERN ANTICIPATED OVER THE NEXT
WEEK. A COUPLE OF LIGHT PRECIPITATION EVENTS ARE POSSIBLE AMIDST
THE OVERALL ZONAL FLOW PATTERN....THE FIRST EVENT LATE FRIDAY...
THE NEXT ON SUNDAY.

IN THE INTERIM...SURFACE RIDGING WILL SHIFT EAST ACROSS THE REGION
TODAY...BRINGING WINDS AROUND TO A SOUTHERLY DIRECTION BY
AFTERNOON. THE LOW-LEVEL PRESSURE GRADIENT WILL TIGHTEN SOMEWHAT
TONIGHT AND SUBSTANTIALLY ON FRIDAY AHEAD OF SURFACE CYCLOGENESIS
OVER THE CENTRAL PLAINS. THE SUSTAINED WINDS OVERNIGHT SHOULD HELP
TO KEEP TEMPERATURES FROM TANKING AS THEY DID OVERNIGHT...AND WILL
ADVECT SUBSTANTIALLY WARMER AIR INTO THE REGION ON FRIDAY. PRIMARY
CHANGE TO THE FORECAST DURING THIS TIME PERIOD WAS TO WIND GUSTS
FRIDAY...WHERE CONSERVATIVELY SPEAKING...WIND GUSTS COULD REACH
AT LEAST 25 TO 30 MPH.

SURFACE LOW WILL PROGRESS JUST NORTH OF THE REGION LATE FRIDAY
AHEAD OF THE APPROACHING MID-LEVEL WAVE. H5-H3 Q-VECTOR CONVERGENCE
AND H6-H7 FRONTOGENESIS ARE PAIRED SUCH THAT LARGE-SCALE LIFT
WILL BE PRESENT...BUT THE MAIN QUESTION IS MOISTURE. MOST OF THE
DEEP-LAYERED MOISTURE SHOULD REMAIN NORTH OF THE IMMEDIATE AREA...
BUT ENOUGH COULD SPILL INTO NORTHERN AND EASTERN COUNTIES FOR A
FEW HOURS OF LIGHT RAIN. AS A RESULT...WE CONTINUED THE SMALL
CHANCE FOR LIGHT RAIN FRIDAY AFTERNOON AND NIGHT. THE REST OF THE
AREA SHOULD EXPERIENCE MERELY AN INCREASE IN SKY COVER.

AFTER A DRY SATURDAY...THE NEXT SYSTEM IS SLATED TO INFLUENCE THE
REGION ON SUNDAY...BUT EVEN THIS LOOKS TO BE A LIGHT PRECIPITATION
EVENT AT THIS TIME. HOWEVER THERE IS SOME QUESTION AS TO WHAT FORM
THIS PRECIPITATION WILL TAKE. AT THIS POINT...GFS FORECAST
SOUNDINGS SEEM TO INDICATE THE LOWER BOUNDARY LAYER WILL BE WARM
ENOUGH FOR RAIN...BUT THIS WILL NEED TO BE MONITORED AS THE EVENT
DRAWS CLOSER.

WE GENERALLY MAINTAINED GOING TEMPERATURE FORECAST WITH A FEW
CHANGES TO LOWS TONIGHT AND HIGHS FRIDAY. A BLEND OF AVAILABLE MOS
WAS UTILIZED...WITH A WEIGHTING TOWARDS THE WARMER GUIDANCE
TONIGHT AND FRIDAY. NO CHANGES WERE NECESSARY BEYOND SATURDAY.

&&

.AVIATION...
ONLY EXPECT SCT MID AND HIGH CLOUDS TO PASS ACROSS THE TAF SITES
THROUGH THE PERIOD. ANY PATCHY FOG THAT DEVELOPS EARLY THIS MORNING
SHOULD DISSIPATE BY MID MORNING. LIGHT AND VARIABLE WINDS THIS
MORNING WILL SWITCH AROUND TO THE SOUTHEAST TO SOUTH THIS AFTERNOON
AT 5 TO 10 MPH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC..RJP
AVIATION...JAP
Hazardous weather outlook, Mar 20, 4:56 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
456 AM CDT THU MAR 20 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
456 AM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

OVERLAND FLOODING WILL PERSIST IN AREAS THAT RECEIVED SEVERAL
INCHES OF RAIN DURING THE LATEST HEAVY RAIN EVENT. IN ADDITION...
SIGNIFICANT FLOODING OF AREA RIVERS WILL PERSIST...AND IN SOME
CASES...NEAR OR EXCEED RECORD LEVELS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE TO IMPACT A LARGE PART OF THE REGION OVER
THE NEXT SEVERAL DAYS...MAINLY DUE TO THE IMPACT OF HIGH RIVER
LEVELS. SOME SMALLER RIVERS WILL CREST AND BEGIN TO FALL...WHILE
THE LARGER MAIN-STEM RIVERS WILL CONTINUE A GRADUAL RISE THROUGH
THE FORESEEABLE FUTURE. PLEASE REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF ROAD
CLOSURES OR OTHER SUBSTANTIAL IMPACTS DUE TO CONTINUED FLOODING
ARE APPRECIATED.

RJP

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.